Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Mar 20, 2002, 7:12 AM EST for Breathitt County, Johnson County, Magoffin County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2002, 7:12 AM EST (12:12 UTC)
- Expired
- Mar 20, 2002, 1:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Breathitt County, KY, Johnson County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 24 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 201212 FFWJKL KYC025-115-153-201800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 710 AM EST WED MAR 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... JOHNSON COUNTY MAGOFFIN COUNTY BREATHITT COUNTY * UNTIL 100 PM EST * AT 705 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF MODERATE TO HEAVY RAIN MOVING OVER THE AREA. RAINS OF ONE HALF TO ONE INCH WILL OCCUR IN MANY LOCATIONS BY 10 AM THIS MORNING. RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Mar 20, 2:25 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 225 AM EST WED MAR 20 2002 A NEARLY STATIONARY SURFACE TROUGH...FROM SOUTHWEST TO NORTHEAST KY...WILL FOCUS TRAINING CLUSTERS OF SHOWERS TODAY. THE NGM...ETA AND AVN MODELS SHOW THAT THE TROUGH WILL BE SLOW MOVING. THE AREA OF MOST CONCERN FOR THIS MORNING WILL BE THE EASTERN KY FOOTHILLS WEST OF A LINE FROM JOHNSON COUNTY TO MCCREARY COUNTY. THE TROUGH WILL SLOWLY DRIFT SOUTHEAST THROUGH THAT AREA UNTIL AROUND NOONTIME... AND THEN OVER THE COUNTIES WITH HIGHER TERRAIN EAST OF THE LINE THIS AFTERNOON. THE ETA AND AVN MODELS SHOW A DOUBLE JET STRUCTURE AT 300 MB OVER EASTERN KY THIS AFTERNOON WHICH COULD ENHANCE THE RAINFALL. ALTHOUGH THE LATEST QPF GUIDANCE FROM THE HPC INDICATES AROUND A HALF INCH OF AREAL AVERAGE RAINFALL DURING THE NEXT 24 HOURS... AT LEAST AN INCH SEEMS POSSIBLE BEFORE THE RAIN ENDS THIS EVENING. FOR THURSDAY...AN ARCTIC COLD FRONT TO THE NORTH WILL PASS THROUGH LATE IN THE DAY...WITH A SLIGHT CHANCE OF A RAIN SHOWER. IT WILL TURN SHARPLY COLDER THURSDAY NIGHT WITH FRIDAY MORNING LOWS AROUND 20. THE NGM MOS TEMPERATURE FORECASTS LOOK MUCH TOO WARM...SO THE AVN IS PREFERRED. THE FORECASTS FOR FRIDAY THROUGH TUESDAY LOOK GOOD AND WILL NOT BE CHANGED. IFPS/GFE...THE AVN MOS TEMPERATURES AND WINDS WILL BE USED TO POPULATE THE GRIDS FOR THE FIRST FOUR PERIODS. PRELIMINARY CCF... JKL 53/41 54/20 9122 LOZ 58/41 57/20 9122 .JKL...FLOOD WATCH FOR MOST OF EASTERN KENTUCKY THROUGH THIS AFTERNOON. SCHAUB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:43 AM EST | Flash Flood Warning | JKL | Clay, Floyd, Knott, Knox, Leslie, McCreary and 4 more | 6 hr |
| Mar 20, 8:22 AM EST | Flash Flood Warning | JKL | Bell, Harlan, Letcher, Pike | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.